Pronounced: gas-tro-in-TEHS-teh-nahl blee-ding
Gastrointestinal (GI) bleeding is bleeding in the digestive tract.
The Digestive Tract
Copyright © Nucleus Medical Media, Inc.
The digestive tract is divided into two sections: the upper and lower digestive tract.
The upper digestive tract includes the:
The lower digestive tract includes the:
GI bleeding is a potentially serious symptom that requires care from your doctor.
GI bleeding is a symptom caused by several possible conditions. Some of the causes of bleeding include:
In the upper digestive tract:
In the lower digestive tract:
Risk factors include:
If you have any of these symptoms, do not assume they are due to GI bleeding. Other things may cause these symptoms. Tell your doctor if you have:
Upper digestive tract bleeding symptoms:
Lower digestive tract bleeding symptoms:
It may be difficult to notice small amounts of blood in the stool. Your doctor can do tests to detect this.
Sometimes, bleeding can occur suddenly and be severe. You may notice symptoms like:
Bleeding that is light and occurs over a long period of time may make you feel tired and short of breath.
Your doctor will ask about your symptoms and medical history. He will do a physical exam. He will try to find the location and reason for bleeding.
If the doctor is able to figure out the condition causing your bleeding, he will provide you with care to treat it. He may prescribe medicines (eg, proton-pump inhibitors, acid suppressors). You and your doctor will talk about the best treatment plan for you.
Treatment options to stop bleeding at the site include:
Endoscopy can also be used to stop bleeding. With an endoscope (a tube that is placed into the mouth and intestine), the doctor can stop the bleeding by:
Angiography, which is also used as a diagnostic tool, can control bleeding. The doctor can use angiography (x-ray of blood vessels) with other tools to locate the bleeding and inject medicines or other materials into the blood vessels to control it.
Sometimes if the doctor has tried other treatments and is unsuccessful, he may consider surgery.
To help reduce your chance of GI bleeding, you will need to reduce the chance of having the conditions that cause it, like:
Discuss these and other possible conditions that may cause GI bleeding with your doctor to find out how to prevent them. You may also want to reduce your use of the following:
The American College of Gastroenterology
American Gastroenterological Association
Acute lower gastrointestinal bleeding. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/ . Updated May 31, 2011. Accessed July 19, 2011.
Acute upper gastrointestinal bleeding. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/ . Updated May 19, 2011. Accessed July 19, 2011.
Bleeding in the digestive tract. National Digestive Diseases Information Clearinghouse, National Institute of Diabetes and Digestive and Kidney Diseases website. Available at: http://digestive.niddk.nih.gov/ddiseases/pubs/bleeding/ . Updated January 2010. Accessed July 18, 2011.
Common cancer types. National Cancer Institute website. Available at: www.cancer.gov/cancertopics/commoncancers#1 . Updated July 12, 2011. Accessed July 19, 2011.
Laine L, Smith R, Min K, Chen C, Dubois RW. Systematic review: the lower gastrointestinal adverse effects of nonsteroidal anti-inflammatory drugs. Aliment Pharmacol Ther . 2006 Sep 1;24(5):751-767.
Loke YK, Derry S. Risk of gastrointestinal haemorrhage with long-term use of aspirin: meta-analysis. BMJ . 11 Nov 2000;321:1183.
National Guideline Clearinghouse (NGC). Guideline summary: Management of acute lower GI bleeding. In: National Guideline Clearinghouse (NGC) [website]. Rockville (MD): Agency for Healthcare Research and Quality (AHRQ); [cited 2011 July 18]. Available at: http://www.guideline.gov .
National Guideline Clearinghouse (NGC). Guideline summary: Management of acute upper and lower gastrointestinal bleeding. A national clinical guideline. In: National Guideline Clearinghouse (NGC) [webite]. Rockville (MD): Agency for Healthcare Research and Quality (AHRQ); [cited 2011 July 18]. Available at: http://www.guideline.gov .
Wilcox CM, Alexander LN, Cotsonis GA, Clark WS. Nonsteroidal anti-inflammatory drugs are associated with both upper and lower gastrointestinal bleeding. Dig Dis Sci . 1997 May;42(5):990-997.
Last reviewed September 2012 by Daus Mahnke, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×